Alert archive / Nebraska / Tornado Warnings in 2019

Tornado Warning 57, NWS Goodland, KS

August 29, 2019Hitchcock County, Nebraska

NWS Goodland, KS issued this tornado warning at Aug 29, 2019, 5:48 PM CDT for Hitchcock County, Nebraska. It was in force for 27 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 29, 2019, 5:48 PM CDT (22:48 UTC)
Expired
Aug 29, 2019, 6:15 PM CDT
In force
27 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Tornado
Radar indicated
Hail
2.0 in

County Hitchcock County, NE

The radar

The Goodland radar (KGLD), 114 km from the middle of the area, began a volume at 22:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 29, 5:50 PM CDTTSTM WND GST 1054 Wsw Palisade, NESTORM SURVEY BY NWS NORTH PLATTE CONFIRMS STRAIGHT LINE WIND DAMAGE TO A FARM SOUTHWEST OF PALISADE. A BARN WAS COMPLETELY DESTROYED, AS WELL AS TREES SNAPPED, TREE LIMBS DOWN, POWER POLES DOWN, AND CROPS DOWN.
Aug 29, 5:55 PM CDTTORNADO4 E Palisade, NEREPORT OF FUNNEL CLOUD/POSSIBLE TORNADO AND ROTATION WITH THE STORM 1 MILE SOUTH AND 2 MILES WEST OF THE HAYES/HITCHCOCK COUNTY LINE NEAR OLD HWY 17.
Aug 29, 6:03 PM CDTTSTM WND DMG6 Se Palisade, NETREE DAMAGE AND POWER LINES DOWN AT HWY 6 AND HWY 25.
Aug 29, 6:10 PM CDTTSTM WND DMG2 Ene Trenton, NEDELAYED REPORT VIA FACEBOOK OF A ROOF RIPPED OFF A BARN NEAR TRENTON. TIME ESTIMATED BASED ON RADAR.
Aug 29, 6:10 PM CDTTSTM WND DMG6 Nw Trenton, NEPOWER LINES DOWN 8 MILES SOUTH OF PALISADE. REPORT VIA TWITTER WITH A PICTURE.
Aug 29, 6:15 PM CDTTSTM WND DMG6 Se Palisade, NEDELAYED REPORT...ROAD SIGN RIPPED OUT OF THE GROUND. TIME ESTIMATED BASED ON RADAR.
Aug 29, 6:24 PM CDTTSTM WND GST 653 Wnw Trenton, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 29, 3:21 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.8 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2019-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1814 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2019-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1814 J/kg
Mixed-layer CIN
-209 J/kg
Mixed-layer LCL
1671 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.8

Open this sounding in Storm Lab

The text

As transmitted.

884 
WFUS53 KGLD 292248
TORGLD
NEC087-292315-
/O.NEW.KGLD.TO.W.0057.190829T2248Z-190829T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Goodland KS
548 PM CDT Thu Aug 29 2019

The National Weather Service in Goodland has issued a

* Tornado Warning for...
  North central Hitchcock County in southwestern Nebraska...

* Until 615 PM CDT.
    
* At 547 PM CDT, a severe thunderstorm capable of producing a tornado
  was located over Palisade, or 11 miles south of Hayes Center,
  moving south at 10 mph.

  HAZARD...Tornado and hail up to two inches in diameter.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Trenton and Palisade. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!

&&

LAT...LON 4019 10090 4016 10113 4035 10119 4035 10098
TIME...MOT...LOC 2247Z 349DEG 9KT 4035 10107 

TORNADO...RADAR INDICATED
HAIL...2.00IN

$$

Vincent
2 follow-up statements
008 
WWUS53 KGLD 292253
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
553 PM CDT Thu Aug 29 2019

NEC087-292315-
/O.CON.KGLD.TO.W.0057.000000T0000Z-190829T2315Z/
Hitchcock NE-
553 PM CDT Thu Aug 29 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 615 PM CDT FOR NORTH
CENTRAL HITCHCOCK COUNTY...
    
At 550 PM CDT, a confirmed tornado was located over Palisade, or 11
miles north of Trenton, moving south at 10 mph.

HAZARD...Damaging tornado and two inch hail.

SOURCE...Weather spotters confirmed a brief rope tornado 9 miles ENE 
         of Hamlet at 537 pm CDT. Additional brief tornadoes will be 
         possible as this storm tracks southward into Hitchcock 
         county.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Trenton and Palisade. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm has a history of producing brief tornadoes. TAKE COVER 
NOW! Move to a basement or an interior room on the lowest floor of a 
sturdy building. Avoid windows. If you are outdoors, in a mobile 
home, or in a vehicle, move to the closest substantial shelter and 
protect yourself from flying debris.

Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!

&&

LAT...LON 4019 10090 4016 10113 4035 10119 4035 10098
TIME...MOT...LOC 2250Z 343DEG 10KT 4034 10108 

TORNADO...OBSERVED
HAIL...2.00IN

$$

Vincent
385 
WWUS53 KGLD 292304
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
604 PM CDT Thu Aug 29 2019

NEC087-292315-
/O.CON.KGLD.TO.W.0057.000000T0000Z-190829T2315Z/
Hitchcock NE-
604 PM CDT Thu Aug 29 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 615 PM CDT FOR NORTH
CENTRAL HITCHCOCK COUNTY...
    
At 604 PM CDT, a severe thunderstorm capable of producing a tornado
was located 6 miles north of Trenton, moving south at 10 mph.

HAZARD...Tornado and two inch hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Trenton and Palisade. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!

&&

LAT...LON 4017 10109 4035 10114 4035 10098 4019 10090
TIME...MOT...LOC 2304Z 344DEG 10KT 4027 10103 

TORNADO...RADAR INDICATED
HAIL...2.00IN

$$

Vincent

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at Aug 29, 3:02 PM CDT, 2 hours 46 minutes earlier.

Area forecast discussion, Aug 29, 3:02 PM CDT, 2 hours 46 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
202 PM MDT Thu Aug 29 2019

.SHORT TERM...(This afternoon through Friday night)
Issued at 1230 PM MDT Thu Aug 29 2019

Overview: WNW-NW flow aloft will prevail over the region, on the
NE periphery of an upper level ridge over the Desert Southwest.

Today-Tonight: A weak SFC-H85 cyclone centered in extreme
northeast CO at 17Z will track ESE into northwest KS this evening
as a small amplitude shortwave in southeast Wyoming (per 17Z WV
imagery and SPC Mesoanalysis) progresses ESE through southwest NE
into north-central KS. Surface observations and radar data show a
thermal/moisture boundary associated with the aforementioned
cyclone stretching SW-NE from Burlington->Saint Francis->Trenton,
extending N-NW from Trenton to Ogallala NE. HRRR simulated
reflectivity forecasts suggest that isolated convection will
develop along the SW-NE oriented TMB in northwest KS (perhaps just
S or E of Goodland) ~21-22Z this afternoon, progressing east into
central KS this evening (by ~03-04Z). Though convection may be
somewhat disorganized in nature at onset -- very steep mid-level
lapse rates (~9 C/km), 30-40 knots effective deep layer shear,
moderate to strong instability (1500-3000 J/kg MLCAPE) and extreme
DCAPE (1500-1800 J/kg) suggest a potential for isolated high-
based supercells capable of producing very large hail and
significant damaging wind, primarily in E|NE portions of the area
late this aft/eve (23-03Z) -- when flow aloft /deep-layer shear/
strengthen in advance of the approaching shortwave. Thereafter,
activity is anticipated to rapidly grow upscale and track E-ESE
across central/eastern KS.

Friday-Friday night: The convective forecast in this period will
highly depend on mesoscale features emanating from convection
developing over the region this evening/tonight (and the impact
thereof on the thermodynamic environment over), the evolution of
upstream convection over the northern Rockies (and it's impact on
downstream height/wind fields), and small amplitude tropopause
disturbances (~250 mb level) progressing from the northern Rockies
into the Central/Northern Plains via WNW/NW flow aloft. With this
in mind -- significant uncertainty persists with regard to
when/where convection may develop, let alone convective
mode/evolution/hazards.

.LONG TERM...(Saturday through Thursday)
Issued at 200 PM MDT Thu Aug 29 2019

The main story with the extended forecast will be dry conditions and
temperatures near to above normal.

Saturday morning, the Tri-State area will be under northwest flow as an
upper ridge over the Western U.S. slowly progresses eastward
through the day. Temperatures may be hampered early in the day due
to lingering clouds and showers, particularly in the northeastern
part of the forecast area. Chances for precipitation are not
great, but cannot be entirely ruled out as a shortwave trough
exits the area. Highs are expected to be in the mid-70s to low 80s
across the region.

High pressure will become centered over the Four Corners region Sunday.
The ridge will remain over the western half of the U.S. and the
Central High Plains. Am anticipating a return to the 80s and 90s
both Sunday and Monday as southerly winds help our temperatures.
Models are showing an upper level trough coming ashore over the
Pacific Northwest Monday morning. Both the GFS and ECMWF show a
closed low developing and progressing eastward through the day. Do
not anticipate an impact in the Tri-State region to start out the
week.

May have a weak low trying to form east of the Rockies on Tuesday.
Weak convergence may be enough to kick off a stray shower or storm
Tuesday evening, but at this point in time, confidence in this is
very low. Shortwave trough may move through the region Thursday.
Did mention slight PoPs as it moves through, but confidence is low
at this time.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1115 AM MDT Thu Aug 29 2019

Aside from a potential for thunderstorms at both terminals this
afternoon and evening (relative best chance at GLD), and a
potential for sub-VFR ceilings Friday morning, VFR conditions will
otherwise prevail. Light S/SE winds this afternoon will shift to
the N/NE at 13-18 knots this evening, gradually veering to the
ENE/E and decreasing to 7-12 knots late tonight into Friday.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...VINCENT
LONG TERM...AW
AVIATION...VINCENT
Hazardous weather outlook, Aug 29, 3:28 PM CDT, 2 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
228 PM MDT Thu Aug 29 2019

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-302030-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
228 PM MDT Thu Aug 29 2019 /328 PM CDT Thu Aug 29 2019/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Isolated supercell thunderstorms capable of producing very
large hail and destructive straight line winds will be possible along
and east of Highway 25 between 3 pm and 8 pm MDT. A Severe
Thunderstorm Watch is in effect for portions of northwest Kansas and
southwest Nebraska until 9 pm MDT, 10 pm CDT this evening.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY...

Isolated severe thunderstorms will be possible across portions of
the Tri-State area Friday evening. Thunderstorms may persist late
Friday evening into Friday night. Locally heavy rainfall will be
possible in association with any thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotters and storm chasers are encouraged to report any
severe or hazardous weather associated with thunderstorms this
afternoon and evening. Thank you.

Vincent

In the hours before

Special weather statement, Aug 29, 4:11 PM CDT, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Goodland KS
311 PM MDT Thu Aug 29 2019

KSZ013-027-292130-
Wallace KS-Sherman KS-
311 PM MDT Thu Aug 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WALLACE AND
SOUTHEASTERN SHERMAN COUNTIES UNTIL 330 PM MDT...

At 311 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles north of Sharon Springs, moving east at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern
Wallace and southeastern Sherman Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
northwestern and west central Kansas.

LAT...LON 3901 10188 3918 10183 3921 10148 3894 10151
TIME...MOT...LOC 2111Z 274DEG 18KT 3909 10175

Husted
Special weather statement, Aug 29, 5:21 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service Goodland KS
421 PM MDT Thu Aug 29 2019

KSZ041-042-292245-
Wichita KS-Greeley KS-
421 PM MDT Thu Aug 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WICHITA AND
NORTHEASTERN GREELEY COUNTIES UNTIL 445 PM MDT/545 PM CDT/...

At 420 PM MDT/520 PM CDT/, Doppler radar was tracking a strong
thunderstorm 10 miles northeast of Tribune, moving east at 35 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Leoti, Tribune and Selkirk.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM MDT/1000
PM CDT/ for west central Kansas.

LAT...LON 3841 10177 3862 10176 3867 10130 3838 10128
TIME...MOT...LOC 2220Z 270DEG 29KT 3854 10157

PATTON

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 5:29 PM CDTSevere Thunderstorm WarningGLDHitchcock76 min
Aug 29, 6:16 PM CDTSevere Thunderstorm WarningGLDHitchcock, Red Willow74 min
Aug 29, 6:21 PM CDTTornado WarningGLDHitchcock, Red Willow24 min

Nearby

Tornado Warnings in Nebraska, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.